Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


When is it right to come off anti-depressant medication?
Oct 6, 2011

I went on antidepressants after a period of depression in 2010 which followed a second bout of pneumonia. I have changed my general practitioner since moving to another part of London. My new doctor wants to review the treatment (with a view to coming off them as he feels I am keeping stable), which is entirely reasonable. But I am anxious about coming off them as I got so low last year, and for about 6 weeks not a day went by without my thinking about ending it all. I want to trust the care I am receiving, but I dread going back into that dark space. Since we are all taking a vast amount of medication to deal with HIV, I would rather also take the antidepressants which have at least kept me in work and feeling able to cope. Should I trust the process or insist I remain on them?

Response from Dr. Fawcett

Thanks for your concern. There is no standard rule about coming off antidepressants - it depends entirely on each person's symptoms and experience. The bottom line is how you are feeling. I am not sure of your new GP's logic in coming off the antidepressant. I understand the desire to minimize the number of meds due to liver and kidney stress, but it is very likely you are stable because you are on the antidepressant! Given your history of severe depression and suicidal thoughts I would be very cautious about discontinuing the medication. I think a second opinion by a psychiatrist would be of great benefit.

Finally, remember that when you begin an antidepressant it typically takes about 4 weeks for achieve blood levels and a therapeutic effect. The same is true for stopping them: you may feel okay for a few weeks and then begin to really experience an increase in your depressive symptoms.

-David



Previous
Family member diagnosed with AIDS
Next
Saddened by Dr Bob's passing

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement